Alert archive / South Carolina / Flash Flood Warnings in 2015

Flash Flood Warning 35, NWS Columbia, SC

December 22, 2015Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Dec 22, 2015, 7:20 AM EST for Richland County, South Carolina. It was in force for 115 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 22, 2015, 7:20 AM EST (12:20 UTC)
Expired
Dec 22, 2015, 9:15 AM EST
In force
115 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Richland County, SC

The radar

The Columbia radar (KCAE), 20 km from the middle of the area, began a volume at 12:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 22, 8:10 AM ESTFLASH FLOOD1 Ese Columbia, SCWLTX REPORTED BLOSSOM ST. NEAR FIVE POINTS IN DOWNTOWN COLUMBIA WAS CLOSED DUE TO FLOODING.
Dec 22, 8:11 AM ESTFLASH FLOOD1 Ene Columbia, SCSOCIAL MEDIA REPORT THAT THE RIGHT LANE OF GERVAIS ST COMING INTO DOWNTOWN COLUMBIA IS CLOSED DUE TO FLOODING.
Dec 22, 8:30 AM ESTFLASH FLOOD1 Sse Columbia, SCROCKY BRANCH CREEK USGS GAGE AT MAIN ST. AND WHALEY ST. OVERFLOWED IT BANKS CRESTING AT 10.07 FT AT 8:00 AM AND FALLING BACK BELOW THE 7.2 FT FLOOD STAGE BY 8:30 AM. THIS RESULTED IN THE ROAD CLOSURES OF MAIN ST. AND WHALEY ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 0.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
752 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

415 
WGUS52 KCAE 221220
FFWCAE
SCC079-221415-
/O.NEW.KCAE.FF.W.0035.151222T1220Z-151222T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
720 AM EST TUE DEC 22 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 915 AM EST
    
* AT 715 AM EST...DOPPLER RADAR INDICATED HEAVY RAIN WHICH WILL
  LIKELY BE SUFFICIENT TO CAUSE FLOODING IN THE FIVE POINTS
  AREA OF COLUMBIA. THE INTERSECTION OF WHALEY AND MAIN STREETS
  AND INTERSECTION OF BLOSSOM AND PICKENS WILL BE ESPECIALLY
  DANGEROUS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  FIVE POINTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

REPORT FLOODING TO YOUR COUNTY SHERIFF TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3407 8082 3393 8084 3388 8096 3407 8111

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 6:04 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 22, 6:04 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
604 AM EST TUE DEC 22 2015

.SYNOPSIS...
A WARM AND MOIST SOUTH FLOW WILL DOMINATE THROUGH MUCH OF THE WEEK
ASSOCIATED WITH OFFSHORE HIGH PRESSURE AND A STALLED FRONTAL
SYSTEM.

.NEAR TERM /THROUGH TONIGHT/...
A MOIST AND WARM SOUTH FLOW BETWEEN HIGH PRESSURE IN THE ATLANTIC
AND LOW PRESSURE IN THE CENTRAL PART OF THE NATION WILL CONTINUE
THROUGH TONIGHT. UPSTREAM PRECIPITABLE WATER VALUES AND MODEL
GUIDANCE INDICATES PRECIPITABLE WATER WILL INCREASE TO NEAR
CLIMATOLOGICAL MAXIMUM VALUES FOR THE TIME OF YEAR OF AROUND 1.8
OF AN INCH. SHOWERS WERE OCCURRING OVER MUCH OF THE FORECAST AREA
EARLY THIS MORNING ASSOCIATED MAINLY WITH AN H85 JET AND H5
SHORTWAVE TROUGH. THE SHOWERS WERE HEAVIEST IN THE WEST PART OF
THE FORECAST AREA EARLY THIS MORNING. RADAR TRENDS SUPPORT A
PERIOD OF TRAINING THIS MORNING. UPSTREAM RAIN TOTALS HAVE BEEN
AROUND 2 INCHES AND BELOW FLASH FLOOD GUIDANCE SO FOR NOW WE HAVE
HELD OFF ISSUING A FLOOD WATCH FOR THE WEST PART OF THE FORECAST
AREA FOR THIS MORNING.

THE HIGH-RESOLUTION MODELS SUGGEST THE BULK OF THE SHOWERS WILL
SHIFT EASTWARD AND WEAKEN LATER THIS MORNING MOST LIKELY IN THE
WAKE OF A MID-LEVEL SHORTWAVE TROUGH LIFTING NORTHEAST OF THE
AREA. THE MODELS SUGGEST SHOWER COVERAGE WILL INCREASE AGAIN
TONIGHT AHEAD OF ANOTHER IN THE SERIES OF SHORTWAVE TROUGHS IN THE
SOUTHWEST FLOW ALOFT. WE HAVE FORECASTED GENERAL RAIN TOTALS
TODAY AND TONIGHT AROUND 1 INCH CLOSE TO THE AMOUNTS INDICATED BY
THE NAM...GFS...ECMWF. THERE MAY BE ENOUGH INSTABILITY FOR A FEW
THUNDERSTORMS BUT WITH THE FORECAST SOUNDINGS NEAR MOIST ADIABATIC
THE RISK OF SEVERE THUNDERSTORMS APPEARS LOW DESPITE STRONG SHEAR
WITH H85 WINDS AROUND 40 KNOTS. THE GUIDANCE TEMPERATURES WERE
CONSISTENT WITH HIGHS AROUND 70.

&&

.NEAR TERM /THROUGH TONIGHT/...

A MOIST AND WARM SOUTH FLOW BETWEEN HIGH PRESSURE IN THE ATLANTIC
AND LOW PRESSURE IN THE CENTRAL PART OF THE NATION WILL CONTINUE
THROUGH TONIGHT. UPSTREAM PRECIPITABLE WATER VALUES AND MODEL
GUIDANCE INDICATES PRECIPITABLE WATER WILL INCREASE TO NEAR
CLIMATOLOGICAL MAXIMUM VALUES FOR THE TIME OF YEAR OF AROUND 1.8
OF AN INCH. SHOWERS WERE OCCURRING OVER MUCH OF THE FORECAST AREA
EARLY THIS MORNING ASSOCIATED MAINLY WITH AN H85 JET AND H5
SHORTWAVE TROUGH. THE SHOWERS WERE HEAVIEST IN THE WEST PART OF
THE FORECAST AREA EARLY THIS MORNING. RADAR TRENDS SUPPORT A
PERIOD OF TRAINING THIS MORNING. UPSTREAM RAIN TOTALS HAVE BEEN
AROUND 2 INCHES AND BELOW FLASH FLOOD GUIDANCE SO FOR NOW WE HAVE
HELD OFF ISSUING A FLOOD WATCH FOR THE WEST PART OF THE FORECAST
AREA FOR THIS MORNING.

THE HIGH-RESOLUTION MODELS SUGGEST THE BULK OF THE SHOWERS WILL
SHIFT EASTWARD AND WEAKEN LATER THIS MORNING MOST LIKELY IN THE
WAKE OF A MID-LEVEL SHORTWAVE TROUGH LIFTING NORTHEAST OF THE
AREA. THE MODELS SUGGEST SHOWER COVERAGE WILL INCREASE AGAIN
TONIGHT AHEAD OF ANOTHER IN THE SERIES OF SHORTWAVE TROUGHS IN THE
SOUTHWEST FLOW ALOFT. WE HAVE FORECASTED GENERAL RAIN TOTALS
TODAY AND TONIGHT AROUND 1 INCH CLOSE TO THE AMOUNTS INDICATED BY
THE NAM...GFS...ECMWF. THERE MAY BE ENOUGH INSTABILITY FOR A FEW
THUNDERSTORMS BUT WITH THE FORECAST SOUNDINGS NEAR MOIST ADIABATIC
THE RISK OF SEVERE THUNDERSTORMS APPEARS LOW DESPITE STRONG SHEAR
WITH H85 WINDS AROUND 40 KNOTS. THE GUIDANCE TEMPERATURES WERE
CONSISTENT WITH HIGHS AROUND 70.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE WARM AND MOIST SOUTHERLY LOW-LEVEL FLOW WILL CONTINUE WEDNESDAY
AND WEDNESDAY NIGHT. THERE WILL BE A SERIES OF SHORTWAVE TROUGHS
IN THE SOUTHWEST MID-LEVEL FLOW. PRECIPITABLE WATER SHOULD REMAIN
VERY HIGH. THE NAM AND GFS MOS INDICATE LIKELY OR CATEGORICAL
POPS. FORECAST SOUNDINGS INDICATE AN UNSTABLE ATMOSPHERE THROUGH
THE PERIOD AND WE HAVE INCLUDED A CHANCE OF THUNDERSTORMS. THERE
IS A POSSIBILITY OF SEVERE WEATHER WEDNESDAY AND THE SPC HAS PART
OF THE FORECAST AREA OUTLOOKED IN A MARGINAL RISK WITH SOME
INSTABILITY AND A STRONG H85 JET PRESENT TO SUPPORT ORGANIZED
CONVECTION. THE LIMITING FACTOR MAY BE A LACK OF SURFACE-BASED
INSTABILITY BECAUSE OF ONGOING SHOWERS AND CLOUD COVER.

TEMPERATURES DURING THIS PERIOD WILL BE WELL ABOVE NORMAL. USED
THE GUIDANCE CONSENSUS FOR THE TEMPERATURE FORECAST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS AND ECMWF GENERALLY INDICATE HIGH PRESSURE IN THE ATLANTIC
CIRCULATING WARM AND MOIST AIR INTO THE FORECAST AREA DURING MUCH
OF THE MEDIUM-RANGE PERIOD. THE GFS AND ECMWF MOS INDICATE MUCH ABOVE
NORMAL TEMPERATURES AND POPS 20 TO 40 PERCENT.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
MVFR/IFR CONDITIONS EARLY THIS MORNING...WITH SOME POSSIBLE
IMPROVEMENT LATER THIS AFTERNOON.

HIGH PRESSURE CENTERED WELL OFF THE ATLANTIC COAST WITH A COLD FRONT
APPROACHING THE MS RIVER.  UPPER IMPULSE AND SURFACE WAVE WILL SHIFT
NE FROM THE GULF COAST TO THE CAROLINAS THIS MORNING. RESULTANT
INCREASING LOW LEVEL MOISTURE FLUX AND ISENTROPIC LIFT EXPECTED TO
BRING RAIN INTO THE REGION...RESULTING IN DETERIORATING CIGS/VSBYS
THIS MORNING. LATEST COMPOSITE RADAR SHOWING LIGHT TO OCCASIONAL
MODERATE RAIN OVER PORTIONS OF CENTRAL SC AND THE GA CSRA THIS
MORNING. MVFR/IFR CONDITIONS WILL CONTINUE THIS MORNING...WITH
SOME POSSIBLE BRIEF IMPROVEMENT DURING THE AFTERNOON IF THERE ARE
BREAKS IN THE PRECIPITATION. HOWEVER...CIGS/VSBYS WILL WORSEN
AFTER 00Z WEDNESDAY AS THE CHANCES FOR RAIN INCREASES ONCE AGAIN.

EXTENDED AVIATION OUTLOOK...ANOTHER WAVE OF RAIN...WITH RESTRICTIONS
LOWERING TO IFR/POSSIBLY LIFR...EXPECTED WEDNESDAY. CHANCE OF
RAIN WITH RESTRICTIONS...FAVORED MAINLY LATE NIGHT/EARLY
MORNING...THURSDAY AND FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, Dec 22, 4:51 AM EST, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
451 AM EST TUE DEC 22 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-231000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
451 AM EST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ALONG SMALL STREAMS AND
IN URBAN LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LOCALLY HEAVY RAIN MAY RESULT IN FLOODING ALONG SMALL STREAMS AND
IN URBAN LOCATIONS WEDNESDAY.

RIVER FLOOD WARNINGS MAY BE NEEDED FOR SOME RIVER FORECAST POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 4:47 AM ESTAreal Flood AdvisoryCAEEdgefield, Fairfield, Lancaster, McCormick, Newberry, Saluda5 hr
Dec 22, 6:07 AM ESTAreal Flood AdvisoryCAEAiken, Calhoun, Chesterfield, Edgefield, Fairfield, Kershaw and 4 more3 hr
Dec 22, 8:24 AM ESTRiver Flood WarningCAEEdgefield, McCormick4 days
Dec 22, 9:03 AM ESTAreal Flood AdvisoryCAEBamberg, Calhoun, Clarendon, Lee, Orangeburg, Sumter117 min
Dec 22, 11:22 AM ESTRiver Flood AdvisoryCAELexington, Richland53 hr
Dec 22, 12:08 PM ESTRiver Flood WarningCAEGreenwood, Newberry, Saluda5 days
Dec 22, 12:08 PM ESTRiver Flood WarningCAENewberry, Union4 days
Dec 22, 12:58 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland19 days
Dec 22, 2:26 PM ESTFlash Flood WatchCAEAiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lexington and 4 more53 hr

Nearby

Flash Flood Warnings in South Carolina, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.